Minnesota, 2009

Hail in Minnesota, April 24, 2009

April 24, 2009 · NWS MPX · 1 event in 1 county or zone

A line of strong to severe thunderstorms developed along a cold front that extended from south central Minnesota, northeast to west central Wisconsin Friday afternoon April 24th. Although there were numerous reports of 1/4 to 1/2 inch diameter size hail during the late afternoon and evening hours as the storms moved from southwest to northeast, a small but intense thunderstorm produced quarter…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of strong to severe thunderstorms developed along a cold front that extended from south central Minnesota, northeast to west central Wisconsin Friday afternoon April 24th. Although there were numerous reports of 1/4 to 1/2 inch diameter size hail during the late afternoon and evening hours as the storms moved from southwest to northeast, a small but intense thunderstorm produced quarter size hail near the community of Freeborn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 24, 5:30 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 24, 5:30 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
630 PM CDT FRI APR 24 2009

UPDATED FOR 00Z TAF DISCUSSION BELOW...

.DISCUSSION...
PRE-FRONTAL TROUGH INTO WISC COUNTIES WITH REAL COLD FRONT FROM EC
INTO SW MN. BOTH HAVE SLOWED DOWN AS THEY ARE NEARLY PARALLEL WITH
UPPER FLOW. AMAZING CONTRAST IN TEMPS. YESTERDAY MORRIS HIT 91 BUT
HAVE ONLY MADE IT TO THE UPPER 40S THIS AFTERNOON. A COUPLE OF 90
DEGREE TEMPS IN SERN MN ATTM AS WELL. SFC DEW POINTS IN THE MID 50S
INTO EAU/RPD WITH SOME UPPER 50S POSSIBLE AMID CONVERGENCE. 12Z
UPPER AIR SHOWED PRECIPITABLE WATER VALUES ON THE ORDER OF 0.9 INCH.
MODELS INCREASE THIS CORRIDOR TO 1.2 OR 1.3 INCH. SPC MESO
DISCUSSION JUST ISSUED AND IT LOOKS QUITE REASONABLE SO WILL NOT
DUPLICATE COMMENTS OTHER THAN TO SAY THAT OUR WI COUNTIES INTO SC MN
DO LOOK VULNERABLE TO SPOTTY SVR WX LATE AFTERNOON AND EVENING.

DETERMINISTIC MODELS AND SREF MEMBERS DO INDICATE WEAK WAVE
APPROACHING SRN MN FROM THE WSW LATE TONIGHT INTO SAT MORNING. SIG
MID LEVEL THETA-E REMAINS FROM SC MN INTO EAU AREA WITH DECENT
UPGLIDE. THUS HAVE CONTINUED LIKELY POPS THROUGH THE NIGHT AND
INTO SAT MORNING.

BRIEF RESPITE SAT AFTERNOON AND EVENING BEFORE BETTER TROUGH
APPROACHES SUNDAY. STRONG UPPER LOW NOW INTO NRN CA AND THIS IS
AIMED RIGHT AT MN/WI FOR SUNDAY. THERE HAD BEEN A SLIGHT
DIFFERENCE IN MODELS WITH RESPECT TO PLACEMENT OF SFC LOW... BUT
18Z NAM IS NOW IN AGREEMENT WITH 12Z GFS AND 12Z ECMWF...
BRINGING IT ACROSS THE GENERAL AREA FROM SW TO EC MN SUNDAY
AFTERNOON. SOME POTENTIAL FOR SVR WX SUNDAY...WITH MAIN CONCERN
BEING THE INDICATOR OF A DRY SLOT MOVING INTO SRN MN. COULD BE
THE FIRST MAIN SVR WX DAY OF THE SEASON.

ONCE THAT GOES BY...THERE IS SOME CHANCE FOR WEAK SHORT WAVE
IN WSW FLOW MONDAY AFTERNOON OR EVENING. MOISTURE IS QUESTIONABLE
THUS NOT ENOUGH YET TO INTRODUCE POPS...BUT THIS MAY BE NEEDED.
ONCE THAT GOES BY... UPPER RIDGE STRENGTHENS FOR A SHORT WHILE
BEFORE ANOTHER SHORT WAVE GETS EJECTED FROM WRN TROUGH. WITH BROAD
SW FLOW...WILL NEED TO MAINTAIN MORE POPS FOR WED NIGHT INTO
FRIDAY. DEFINITELY AN ACTIVE PATTERN.

&&

.AVIATION.../00Z TAF ISSUANCE/
COLD FRONT SLOWLY MOVING OUT OF OUR FAR EASTERN PORTION OF CWA
IN WISCONSIN. CONVECTION SHOULD BEGIN TO DECREASE NEAR KEAU AREA
SHORTLY AFTER SUNSET. TSRA EXPECTED TO MOVE EAST BY 900 PM.
MID LEVEL TROUGH OVER THE DAKOTAS SHOULD CONTINUE TO GENERATE SOME
SCATTERED OR OCNL -SHRA OVER MUCH OF THE AREA OVERNIGHT.  THE PRECIP
COULD BE MIXED WITH LIGHT SNOW NORTH AND NEAR KAXN. EXPECT MARGINAL
TO PATCHY IFR CEILINGS TONIGHT OVER MOST OF TAF SITES TONIGHT.  SFC
RIDGE BUIDING BEHIND THE UPPER TROUGH LATER TONIGHT AND SATURDAY.
CONDS IMPROVING FROM WEST TO EAST DURING THE PERIOD.
NORTH-NORTHWEST WINDS 15 TO 25 MPH...BECOMING NORTH-NORTHEAST AROUND
10 MPH SATURDAY.

&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Apr 24, 6:42 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
742 PM CDT FRI APR 24 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
742 PM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT OVER PARTS OF
EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.  A FEW OF THE
STRONGER STORMS COULD PRODUCE SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON SATURDAY NIGHT AND SUNDAY.
SOME OF THESE STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 24, 6:28 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
728 PM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             4 S ISLAND LAKE         45.27N 91.37W
04/24/2009  E0.88 INCH       CHIPPEWA           WI   TRAINED SPOTTER

&&

MTF
Local storm report, Apr 24, 7:26 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
826 PM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             6 E ROCK FALLS          44.72N 91.57W
04/24/2009  E0.88 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

0507 PM     HAIL             ALTOONA                 44.81N 91.44W
04/24/2009  M0.88 INCH       EAU CLAIRE         WI   EMERGENCY MNGR

0517 PM     HAIL             6 E ROCK FALLS          44.72N 91.57W
04/24/2009  E0.88 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

            SECOND BOUT OF NICKEL SIZE HAIL.

0525 PM     HAIL             7 S CORNELL             45.06N 91.15W
04/24/2009  E1.00 INCH       CHIPPEWA           WI   PUBLIC

            HAILED FROM 525 PM TO 535 PM. HAIL WAS SOFT AND COVERED
            THE GROUND.

0535 PM     HAIL             4 WNW FALL CREEK        44.78N 91.36W
04/24/2009  M1.25 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

0535 PM     HAIL             6 SSE CORNELL           45.08N 91.11W
04/24/2009  E0.88 INCH       CHIPPEWA           WI   PUBLIC

            LASTED ABOUT TEN MINUTES.

0540 PM     HAIL             7 S CORNELL             45.06N 91.15W
04/24/2009  E1.00 INCH       CHIPPEWA           WI   PUBLIC

            SECOND ROUND OF HAIL. HAIL WAS SOMEWHAT SOFT.

0625 PM     HAIL             7 N FAIRCHILD           44.71N 90.96W
04/24/2009  E0.75 INCH       EAU CLAIRE         WI   PUBLIC

0725 PM     HAIL             4 S ISLAND LAKE         45.27N 91.37W
04/24/2009  E0.88 INCH       CHIPPEWA           WI   TRAINED SPOTTER

&&

MTF
Special weather statement, Apr 24, 7:35 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
835 PM CDT FRI APR 24 2009

WIZ016-027-028-250215-
CHIPPEWA-EAU CLAIRE-RUSK-
835 PM CDT FRI APR 24 2009

AT 835 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF CHETEK TO
10 MILES SOUTHEAST OF MENOMONIE. THESE STORMS WERE MOVING EAST
NORTHEAST AT 45 MPH.

HAIL UP TO PENNY SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS. HAIL UP TO PENNY SIZE HAS ALREADY BEEN REPORTED BY TRAINED
STORM SPOTTERS WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WEYERHAEUSER.
  ALLEN.
  FOSTER.
  LAKE HALLIE.
  FAIRCHILD.
  LUDINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&
Local storm report, Apr 24, 7:37 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
837 PM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             2 N MENOMONIE           44.92N 91.91W
04/24/2009  E0.75 INCH       DUNN               WI   TRAINED SPOTTER

&&

MTF
Local storm report, Apr 24, 7:54 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
854 PM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             3 NW BLOOMER            45.13N 91.53W
04/24/2009  M0.75 INCH       CHIPPEWA           WI   TRAINED SPOTTER

&&

JVM
Local storm report, Apr 24, 9:16 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1016 PM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             6 E ROCK FALLS          44.72N 91.57W
04/24/2009  E0.88 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

0507 PM     HAIL             ALTOONA                 44.81N 91.44W
04/24/2009  M0.88 INCH       EAU CLAIRE         WI   EMERGENCY MNGR

0517 PM     HAIL             6 E ROCK FALLS          44.72N 91.57W
04/24/2009  E0.88 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

            SECOND BOUT OF NICKEL SIZE HAIL.

0525 PM     HAIL             7 S CORNELL             45.06N 91.15W
04/24/2009  E1.00 INCH       CHIPPEWA           WI   PUBLIC

            HAILED FROM 525 PM TO 535 PM. HAIL WAS SOFT AND COVERED
            THE GROUND.

0535 PM     HAIL             6 SSE CORNELL           45.08N 91.11W
04/24/2009  E0.88 INCH       CHIPPEWA           WI   PUBLIC

            LASTED ABOUT TEN MINUTES.

0535 PM     HAIL             4 WNW FALL CREEK        44.78N 91.36W
04/24/2009  M1.25 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

0540 PM     HAIL             7 S CORNELL             45.06N 91.15W
04/24/2009  E1.00 INCH       CHIPPEWA           WI   PUBLIC

            SECOND ROUND OF HAIL. HAIL WAS SOMEWHAT SOFT.

0625 PM     HAIL             7 N FAIRCHILD           44.71N 90.96W
04/24/2009  E0.75 INCH       EAU CLAIRE         WI   PUBLIC

0725 PM     HAIL             4 S ISLAND LAKE         45.27N 91.37W
04/24/2009  E0.88 INCH       CHIPPEWA           WI   TRAINED SPOTTER

0831 PM     HAIL             2 N MENOMONIE           44.92N 91.91W
04/24/2009  E0.75 INCH       DUNN               WI   TRAINED SPOTTER

0842 PM     HAIL             3 NW BLOOMER            45.13N 91.53W
04/24/2009  M0.75 INCH       CHIPPEWA           WI   TRAINED SPOTTER

&&

MTF

The radar

The Minneapolis radar (KMPX), 120 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Freeborn

When
April 24, 9:27 PM CST
Where
Freeborn County, 0.5 mi E of Freeborn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.770, -93.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156253.